USMLE Question of the Week

A Rare Cause of Anemia

In Episode 55 of Med School Question of the Week for USMLE, Faustine Ramirez, MedSchoolCoach expert tutor, answers this medical school question:

A 52-year-old woman presents to the physician’s office complaining of tingling in her hands and feet and balance problems for several months. She also endorses easy fatiguability and feeling short of breath when walking up one flight of stairs to her apartment. She has intermittent abdominal discomfort, cramping, and distention that is especially bothersome after meals, but denies changes in her bowel habits. She has a history of GERD, hypothyroidism, and migraines. Her medications include levothyroxine, valproate, and famotidine. She feels “down” but denies sleep problems, concentration problems, suicidal ideation, or feelings of hopelessness. She drinks one glass of wine daily with dinner and denies tobacco or illicit drug use. She started a vegan diet about one year ago to see if it would improve her reflux symptoms. Laboratory studies reveal hemoglobin 8.9, MCV 116, platelets 210,000, leukocytes 6,200. Blood smear demonstrates segmented neutrophils with 5-7 lobes. Examination is notable for a smooth shiny tongue and conjunctival pallor, as well as impaired proprioception in bilateral hands and feet. Which of the following is the most likely cause of her anemia?

  • Dietary restriction
  • Medication toxicity
  • Refractory hypothyroidism
  • Alcohol use
  • Terminal ileitis
  • Atrophic gastritis

Watch to find out!

Related Articles

Back to top button
Close